Cardiac drugs

For Doctors and prescribers important information that may reduce iatrogenic illness and prevent further complications and a downward spiral in the health of your patient.

Cardiac drugs can cause psychiatric symptoms

For quick list of drugs and possibe adverse effects refer to Royal College of Psychiatry

Psychiatric side-effects of medications: recent developments
Nora Turjanski, Geoffrey G. Lloyd

http://apt.rcpsych.org/content/11/1/58.full#T5

Cardiovascular medications

Psychiatric side-effects of cardiovascular agents

Some of these medications are strongly associated with psychiatric side-effects (Table 5) and display synergistic toxicity with psychotropics (Brown & Stoudemiere, 1998; British Medical Association & Royal Pharmaceutical Society of Great Britain, 2004). Calcium-channel blockers have been used experimentally as mood stabilisers despite their potential to cause mood changes and psychosis. These agents can induce akathisia, which should be distinguished from agitated delirium. Early reports of a major association between propranolol and depression have recently been revised, with a lower occurrence of depression currently suggested (Brown & Stoudemiere, 1998). All diuretics can induce psychiatric effects secondary to metabolic disturbances. Overall, vasodilators do not affect the CNS, except for sodium nitroprusside, which may cause encephalopathy. Hydralazine may indirectly cause psychiatric symptoms through development of a lupus syndrome.

 

An elderly lady finding difficulty in coping with a bereavement and the illness of her husband was literally 'going to pieces' crying and unable to cope. Trying to help her in 2017, and knowing at times she functions well, participating in workshops I attend.

A geriatric specialist consultant she consulted, noted he could not comment on the fact she had been prescribed addictive drugs by her psychiatrist but noted the beta blocker, atenolol / tenormin was know to cause severe depression in some patients.

The lady had been prescribed this drug some years ago yet no one in the psychiatric unit she had attended, nor her GP had ever linked the possibility any of the treatment may be causing or exacerbating her depression.

If only before prescribing a full review of the possible adverse side effects ciykd be a mandatory requirement, much suffering could be avoided.

Her drug list included

Atenolol, a beta blocker, which was prescribed for atrial fibrilation triggered by her husband's heart attack some years ago - she has not seen a cardiologist since and the drug regime has never been evaluated.

The paradox: Depression as a side effect of atenolol

Atenolol and depression has been noted as a side effect in up to 12 percent of people who took it. Although the rate of depression is especially high for atenolol users, it still has not been officially described as a problem. Some suggest that it is simply a combination of factors induced by atenolol that may lead to depression, while others note that atenolol brings on full blown depression. Either way, some semblance of a link undeniably exists and that no doubt has attributed to some of the backlash against the drug.

Because of the link between atenolol and depression, anyone who thinks that atenolol is the right treatment option for them should consult with their regular physician before committing to it. Furthermore, people who find themselves dealing with depression shortly after beginning to take atenolol should similarly seek out professional mental health treatment.